Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 97, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 20, 2000, 9:48 PM EDT for Greensville County, Virginia; Northampton County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 2000, 9:48 PM EDT (01:48 UTC)
- Expired
- May 20, 2000, 10:20 PM EDT
- In force
- 32 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Northampton County, NC, Greensville County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 10:20 PM EDT | Thunderstorm Wind | Countywide, NC | Tree limbs reported down, and several power outages reported across Northampton county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 7:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
900 WUUS51 KAKQ 210149 SVRAKQ NCC131-VAC081-210220- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE 948 PM EDT SAT MAY 20 2000 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA GREENSVILLE COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 1020 PM EDT * AT 948 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF GASTON...OR ABOUT 12 MILES WEST OF ROANOKE RAPIDS...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR GASTON AROUND 1005 PM EDT. GARYSBURG AROUND 1010 PM EDT. SEABOARD AROUND 1015 PM EDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR AND HAS A HISTORY OF DAMAGING WINDS. LAT...LON 3654 7803 3636 7799 3646 7732 3668 7738 $$ NS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:30 PM EDT, 18 minutes earlier.
Area forecast discussion, May 20, 9:30 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 930 PM EDT SAT MAY 20 2000 TNGT...TRACKING BOW ECHO ON KRAX/KAKQ. MORE ORGANIZED BOW LUKS LIKE NUMBER 3 DUE TO DOUBLE BOW...OVR NC TRACKING ENE...AND SHUD CLIP THRU NERN NC COUNTIES...PRHPS EMPORIA AND FKN TOO. NRN CLUSTER OF STORMS TRACKED THRU DAN AREA WTH GUD WND GUST...BUT BOW LESS ORGANIZED. MOST AREAS WL SEE SCT SHRA/TSRA...WTH BEST CHCS FOR DAMAGING WNDS OVR SRN VA TO ABOUT FKN AND NERN NC TO ABOUT EDE. LOW CLOUDS...ONSHORE WNDS AND SOME DZ OVR CSTL AND ERN AREAS SHUD PRVNT MUCH TSTM WNDS IN THOSE AREAS. MSAS MCNVRGNC SHOWS BEST OVR NRN NC...AND THERMAL GRAD ORIENTED NW/SE FROM ABOUT FVX THRU FKN...AVC AND EDE. AREA SNDGS ALSO SHOW BEST INSTBLTY OVR NC. UPR PLOTS SUGG WATCHED WSHFT BNDRY TRACK SW ON OUR RADAR THS AFTN...WHILE BRIEF SVR TSTM TRACKED THRU AMELIA AND NOTTOWAY COUNTIES. BAY/CSTL AREAS WL SEE CLOUDY AND AREAS OF FOG WTH TEMPS RANGING FROM 50S DELMARVA AND MID BAY AREAS TO 60S EVERYWHERE ELSE...WTH MID 60S SRN VA AND NERN NC. SUNDAY THRU MONDAY...MAIN UPR IMPULSE SEEN IN WTR VPR PIX APPCHG TN VALLEY...SHUD BRG ANTHR ORGANIZED SHOT OF SHRA/TSRA LTR SUN AND SUN NGT...LINGERING THRU MON AS LAST SMALL UPR IMPULSES TRACK THRU FLAT ERN U.S. TROF. CNSDRG THE UPR DRYING BHND THE TN VALLEY UPR ENERGY...IMPROVEMENT MAY BE SOONER THN MONDAY...ALTHO SOME TRAILING ENERGY CURRENTLY IN MIDWEST U.S. CUD STILL PRODUCE ISOLD SHRA INTO MON. XTND...MORE IMPROVEMENT AND GRDL WARMING TUE AND BEYOND. CSTL WTRS...SEAS CONT TO BE ROUGH...BUT ONSHORE FLO NOT TOO STG...SO SCA FOR SEAS CONT. .AKQ...SCA FENWICK ISLAND TO CAPE CHARLES LIGHT. NS
In the hours before
Special weather statement, May 20, 5:10 PM EDT, 4 hours 38 minutes before
NCZ012-VAZ060-065>067-079-087-210300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 510 PM EDT SAT MAY 20 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 319 IN EFFECT FOR PARTS OF SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA UNTIL 11 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 11 PM EDT FOR THE FOLLOWING COUNTIES AND CITIES IN SOUTHERN VIRGINIA... MECKLENBURG...LUNENBURG...PRINCE EDWARD...NOTTOWAY...GREENSVILLE INCLUDING THE CITY OF EMPORIA IN NORTHEAST NORTH CAROLINA... NORTHAMPTON ISOLATED THUNDERSTORMS ARE FORMING ALONG A STATIONARY FRONT FROM NEAR ELIZABETH CITY TO FRANKLIN...EMPORIA AND FARMVILLE. ADDITIONAL SCATTERED THUNDERSTORMS MAY FORM OVER SOUTHERN VIRGINIA ALONG THIS FRONT AND MOVE EAST AND SOUTHEAST. OTHER THUNDERSTORMS HAVE FORMED IN WESTERN NORTH CAROLINA...AND ARE TRACKING EAST. THESE THUNDERSTORMS WILL REACH THE SOUTH HILL...EMPORIA AND ROANOKE RAPIDS AREAS LATE THIS EVENING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE WATCH AREA. IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER AND REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. NS
Local storm report, May 20, 5:59 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
559 PM EDT SAT MAY 20 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM AMELIA VA 1.75 INCH HAIL
05/20/00 AMELIA
0550 PM FERGUSONVILLE VA 1.75 INCH HAIL
05/20/00 NOTTOWAY
CYSpecial weather statement, May 20, 6:54 PM EDT, 2 hours 54 minutes before
NCZ013>017-030>032-VAZ088-092-093-095>098-210400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 654 PM EDT SAT MAY 20 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 320 IN EFFECT FOR PARTS OF SOUTHEASTERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA UNTIL MIDNIGHT EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT FOR THE FOLLOWING COUNTIES AND CITIES IN SOUTHERN VIRGINIA... SUSSEX...SOUTHAMPTON INCLUDING THE CITY OF FRANKLIN...ISLE OF WIGHT...THE CITY OF SUFFOLK...THE CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH...THE CITY OF NORFOLK...THE CITY OF VIRGINIA BEACH IN NORTHEAST NORTH CAROLINA... HERTFORD...GATES...BERTIE...PERQUIMANS...PASQUOTANK...CAMDEN... MAINLAND CURRITUCK...OUTER BANKS CURRITUCK ISOLATED THUNDERSTORMS ARE FORMING ALONG A STATIONARY FRONT FROM NEAR ELIZABETH CITY TO FRANKLIN...EMPORIA AND FARMVILLE. ADDITIONAL SCATTERED THUNDERSTORMS MAY FORM OVER SOUTHERN VIRGINIA ALONG THIS FRONT AND MOVE EAST AND SOUTHEAST. OTHER THUNDERSTORMS HAVE FORMED IN WESTERN NORTH CAROLINA...AND ARE TRACKING EAST. THESE THUNDERSTORMS WILL REACH THE SOUTH HILL...EMPORIA AND ROANOKE RAPIDS AREAS LATE THIS EVENING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE WATCH AREA. IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER AND REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. NS
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.